Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 46, NWS Binghamton, NY

September 23, 2000Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 23, 2000, 9:43 AM EDT for Yates County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 2000, 9:43 AM EDT (13:43 UTC)
Expired
Sep 23, 2000, 12:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Yates County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 231351
FFWBGM
NYC123-231645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 AM EDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YATES COUNTY IN CENTRAL NEW YORK.

* UNTIL 1245 PM EDT.

* AT 940 AM EDT...RADAR SHOWED A THUNDERSTORMS WITH VERY HEAVY
  RAINFALL...NEAR MIDDLESEX...OR ABOUT 9 MILES NORTHWEST OF VINE
  VALLEY...MOVING EAST AT 20 MPH.

* HEAVY RAIN HAS FALLEN OVER CENTRAL YATES COUNTY WITH DOPPLER RADAR 
  ESTIMATES OF AROUND 2 TO 3 INCHES FROM LAST NIGHT INTO EARLY THIS   
  MORNING.  AT 940 AM EDT DOPPLER RADAR WAS SHOWING ADDITIONAL HEAVY 
  RAINFALL ASSOCIATED WITH A CLUSTER OF THUNDERSTORMS MOVING TOWARD  
  YATES COUNTY.  THESE STORMS WILL MOVE RIGHT OVER YATES COUNTY      
  BETWEEN 1000 AM AND NOON.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING OF STREAMS ESPECIALLY ACROSS CENTRAL YATES COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4287 7757 4270 7760 4250 7689 4277 7695

$$

HOLMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:45 AM EDT, 6 hours 58 minutes earlier.

Area forecast discussion, Sep 23, 2:45 AM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EDT SAT SEP 23 2000

WARM FRONT PRECIP CONTINUES ACROSS NORTHERN HALF OF FA THIS MORNING.
MODELS SHOW BEST FORCING LIFTING NORTH AND WEST AWAY FROM THE AREA
THIS MORNING. FA UNDER THE INFLUENCE OF SOME SUBSIDENCE LATER TODAY
BETWEEN THIS FRONT AND TROPICAL STORM REMNANTS MOVING NORTHEAST INTO
MID ATLANTIC. MODELS IN SOME DISAGREEMENT OVER WHAT TO DO WITH
TROPICAL REMNANTS...BUT AVN SOLUTION SEEMS TO BE PREFERRED IN
KEEPING MOST IF NOT ALL OF THIS TROPICAL MOISTURE WELL SE OF THE FA.

AVN HAD GOOD HANDLE ON PLACEMENT OF PRECIP ACROSS MI INTO IL AND
MO...BUT NONE OF THE MODELS SHOWED PRECIP CURRENTY MAKING ITS WAY
ACROSS NYS SO IT IS DIFFICULT TO TREND FORECAST TWD ANY OF THEM. AVN
BRINGS PRECIP ASSOCIATED WITH COLD FRONT INTO WRN FA AFTER 00Z
TONIGHT WHICH SEEMS REASONABLE. COLD FRONT PASSES THRU THE CWA
OVERNIGHT TONIGHT AND SUN MORN. WIlLL CONTINUE LIKELY POPS TONIGHT
WITH CHC/LIKELY SUN MORN.

WORK ZONES SOON.

.BGM...NONE.

JML

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.